Hail, Kit Carson
- When
- June 23, 4:28 PM MST
- Where
- Kit Carson County, 12 mi S of Stratton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.126, -102.600
A line of strong to severe thunderstorms developed over eastern Colorado during the late afternoon hours producing up to penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of strong to severe thunderstorms developed over eastern Colorado during the late afternoon hours producing up to penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 12:23 PM MST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 123 PM MDT MON JUN 23 2008 .DISCUSSION... 123 PM MDT MON JUN 23 2008 MID/UPPER RIDGE OVER THE ROCKIES IS MUCH FLATTER WHEN COMPARED TO 24 HOURS EARLIER WITH DIFFUSE STATIONARY FRONT REMAINING ACROSS WESTERN KANSAS. EXTENT OF DEEP MOIST CONVECTION WILL BE THE PRIMARY CONCERN THROUGH THE FIRST PERIOD. CAPPING CONCERNS WILL KEEP POPS IN THE MID RANGE AS HIGH-BASED CONVECTION TRANSLATES EAST INTO THE TRI-STATE AREA THIS EVENING. INCREASING 30-40 KT LLJ MAY BE SUFFICIENT TO ALLOW STORMS TO CONTINUE EASTWARD IMPACTING THE EASTERN ZONES THROUGH AT LEAST MIDNIGHT. DUE TO STRENGTH OF THE CAP...DEEP MOIST CONVECTION DEVELOPING NEAR THE WARM FRONTAL SEGMENT IS EXPECTED TO REMAIN ISOLATED LATE THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. TUE-THU...A SUBTLE WARMING TREND IS ANTICIPATED THROUGH THE PERIOD. DIFFICULT TO RULE OUT ISOLATED AFTERNOON/EVENING THUNDERSTORMS AS CINH DIMINISHES DURING MID/LATE AFTERNOON AND WILL KEEP SOME LOW AFTERNOON-EVENING POPS THROUGH THE PERIOD ACROSS THE AREA. THE MOST LIKELY SCENARIO WOULD BE ISOLATED THUNDERSTORMS DEVELOPING OUT WEST DRIFTING SLOWLY EAST THROUGH THE EVENING HOURS. WARMING H7 TEMPERATURES BY WEDNESDAY-THURSDAY SHOULD HELP INHIBIT DEEP MOIST CONVECTION. FRIDAY THROUGH MONDAY...REASONABLE AGREEMENT BETWEEN GFS/ECMWF WITH THE LARGE SCALE PATTERN EVOLVING OVER MUCH OF THE CONUS THROUGH THE EXTENDED PERIODS. A FROPA IS EXPECTED ACROSS THE CENTRAL HIGH PLAINS ON FRIDAY AND WILL KEEP SOME LOW POPS THROUGH FRIDAY EVENING. THE PRIMARY DIFFERENCE BETWEEN THE GFS/ECMWF APPEARS TO BE HANDLING OF H5 TROUGH TRANSLATING OVER THE UPPER MISSISSIPPI VALLEY AREA ON SATURDAY. THE GFS IS LESS PROGRESSIVE WHEN COMPARED TO THE ECMWF LENDING SUPPORT FOR A SLOWER TRANSITION TO RISING HEIGHTS/THICKNESS AND LESS HEAT OVER THE WEEKEND FOR THE TRI-STATE AREA. WILL LEAN MORE TOWARDS THE PROGRESSIVE SOLUTION OF THE ECMWF WHICH THE GFS ENSEMBLE WOULD SUPPORT AND ADJUST TEMPERATURES UP BEGINNING SATURDAY WITH HIGH TEMPERATURES APPROACHING 100 ACROSS THE AREA BY MONDAY. 26 && .AVIATION... 1142 AM MDT MON JUN 23 2008 FOR 18Z TAFS...INTIAL CONCERN WILL BE THUNDERSTORM POTENTIAL...MAINLY BTWN 20-04Z. WITH DEEPER MOISTURE/LOWER CLOUD BASES IN THE EAST...IT APPEARS STORMS WILL HAVE MORE POTENTIAL IMPACT IN MCK AREA TAHN GLD. EASTERLY WINDS DEVELOP ONCE AGAIN TONIGHT...HELPING TO ADVECT INCREASING MOISTURE TO THE AREA. WITH WEAK OROGRAPHIC FORCING APPEARS PERIOD OF MORNING MVFR CONDTIONS POSSIBLE AT BOTH LOCATIONS. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT MON JUN 23 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT MON JUN 23 2008 /1146 AM CDT MON JUN 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG A STATIONARY FRONT THAT IS DRAPED ACROSS THE AREA DURING THE AFTERNOON AND INCREASE IN COVERAGE ACROSS THE AREA OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT ACROSS THE TRI STATE AREA. STORMS ARE ALSO EXPECTED TO MOVE SLOWLY ACROSS THE AREA AND MAY PRODUCE PERIODS OF LOCALLY HEAVY RAIN AND FLOODING. A VERY DRY AIRMASS WILL ALSO MOVE INTO THE AREA THIS AFTERNOON...MAINLY WEST OF A YUMA TO TRIBUNE LINE. THIS DRY AIR WILL BRING AN INCREASED FIRE DANGER AND A THREAT FOR DRY MICROBURSTS WITH ANY THUNDERSTORMS THAT FORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY NIGHT. FROM TUESDAY INTO WEDNESDAY...A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE. FOR THE REMAINDER OF THE WEEK...SEVERE THUNDERSTORMS ARE NOT EXPECTED WITH THE MAIN THREAT BEING OCCASIONAL CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 431 PM MDT MON JUN 23 2008 COZ092-232330- CHEYENNE COUNTY- 431 PM MDT MON JUN 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING NUMEROUS STRONG THUNDERSTORMS ALONG HIGHWAY 40. LITTLE MOVEMENT WAS NOTED. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. DUE TO THE SLOW STORM MOVEMENT RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN ALSO BE EXPECTED UNDER THE STRONGEST STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
The Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101724.